A journal of healing

Frustrations

I was going to add an image here, but after looking through clip art I was so offended and insulted that I decided I would not put a picture in. Google images for obesity and take a look at the insulting and sarcastic images out there.

A two second look was all he gave it. A brief glimpse into the Internet and he declared his ruling. “It is not a reported side effect.” He had gone to the manufacturer’s website and true, it is not listed. I had scoured the internet for information before taking the drug. But here I was, three months after starting this new shot and 16 pounds heavier. He deduced it must be due to my consumption. I looked at him through tears and said, “Do you know how much food I would have to eat to gain that much weight that quickly?” He could not respond. I sat there, tears streaming down my face and said, “You are calling me a liar.”

Here I was again with a follow up visit to the rheumatologist office. At the December visit, I was having such a terrible reaction to the medication, Humira, that they thought I had damaged my heart. I was sent through many tests and had to visit a cardiologist. The results of the tests were my heart was fine and strong. I was taken off the medication and improved immediately. But there was an impact on my kidney function again. Once off the drug, I immediately started to take the few pounds off I had put on.

One month later, in January, I was on a new shot called Stelara. This shot is outrageously expensive and not everyone is approved for it. I was only because there was not much left for me to take. I have taken within the last three years Enbrel, Simponi, Cimzia, Avara, Otezla, and Humira. When I first went on medication thirteen years ago, I was put on methotrexate (MTX) and prednisone. Six months in I was peeing blood. I told my doctors who said it was because I was on Coumadin. I stayed on this drug for a year and a half. My glucose A1C went from 5.6 to 13. My blood pressure went up and I gain thirty pounds.

They took me off the drug and sent me to a specialist because my kidneys were damaged. One kidney seemed to not be working at all. The nephrologist intern said to lose weight. That was the extent of the visit. The damage was there and there was nothing they were going to do. My kidney did get better over time and my output levels improved. I also dropped the weight and then some and lowered my glucose levels too. It never returned to the 5.6 but stayed around 6, which at that time was ok.

Then, I started having kidney stones. I passed and collect over 32 stones. They were big and they were small. Some hurt terribly, others not so much. I never went into the hospital and I probably should have for the last one back in 2015. It was so big that I struggled to pass it. The labs results showed dangerous levels of uric acid in my blood plus other indicators that the kidney was not working. But no one did anything. I even showed the stone to my doctor after I birthed it and he cringed. My kidney labs never went back to normal. But I also have not passed stones because he put me on allopurinol. Kidney issues are now commonly reported now for people with psoriasis and psoriatic arthritis and they are beginning to do research on it. But no one has admitted that the medication exacerbated this situation or this correlation.

Here I was again, sitting in a doctor’s office being told to go on Weight Watchers. I have been on WW so many times I know the points for just about everything I eat. Last time on WW, I gained weight. Then the discussion about bariatric surgery came up again. I just gave up and sat there crying. I am so weary of all this. I told him I put on 3.4 pounds from the reading I did yesterday in the morning to checking the scale at night when I got home from work. It went back down the next morning but was about a ½ a pound more from the previous days. I have watched in horror this slow creeping. And yet, I have done everything I can to be careful in my consumption. Nothing changes with me in my diet. I eat the same breakfast and lunch as I have for years. Dinner is always chicken and veggies or salad most week days. I have cut out salty things including my beloved cheese.

On top of the weight, my blood pressure sored to dangerous levels right after the first shot. This is a common side effect of the shot and reported in the material. My kidney output again indicated there was a serious issue. My labs were terrible and the levels indicated were now in stage four CKD. My PCP was so concerned he called me in to the office. Again, he gave me medication for the BP. But again, the weight issue was my fault. After a week on this new BP medication, my once skinny ankles looked like Barney Rubble’s. The BP came down a bit but not enough. I was so puffed out that there were nights by feet hurt. I finally said enough of this and he put me on something else. Too soon to say what will be that outcome.

I will admit I am terribly afraid. The weight issue is such a horrible thing for me. Trying to convince people that I do not eat what they think I do is a never ending battle for me. Both doctors have recommended bariatric surgery and both doctors admit it would be very high risk for me. No one sees my health issues past the fat. I am not a person; I am a morbidly obese non-compliant patient.

I went to the patient portals for people with PsA and Psoriasis. In less than an hour, I had four pages of patient’s quotes who reported large weight gain on Stelara. It’s out there. I am not alone. And the frustration is not mine alone either.

And then I got it. The biggest selling point of Otezla is that people lose weight on it. It is true documented fact that you will lose weight on it. It is from being so sick. Those who lose weight reported diarrhea, nausea and other gastric issues. I was on it for a short time and it made me terribly sick. I could not walk straight. I felt like I was falling over all the time. It was like living with the worse hangover. It did nothing for my PsA or P.

This Stelara is a fairly new drug. It is expensive. It costs over $20,000.00 a shot. That is why most people do not get it as insurance companies do not want to pay that. It IS amazing. My psoriasis is almost gone. My ability to move is much improved. My pain levels have not been this low in years. I am grateful for this. But would people even try it if they knew there was a good probability they would gain weight on it? No, they won’t because being fat in America is the worst thing possibly you can have wrong with you.

I read somewhere that people would rather face debilitating depression and face suicide than take medication that would help, but had the side effect of significant weight gain.

I write this for people who have medical issues that may be similar in hope there is some comfort to know it is not just you. I found over fifty people who are on the same medication as I who took the time to write about it in post on a patient board somewhere. It is a small percentage of users? I do not know but I have to think it is more prevalent than that because not many people use or will write on these patient boards. Does it matter? Yes, because if we do not advocate for better treatment we will become slaves to drug companies selling poison. Doctors need to be aware that not all obesity is caused by consumption. I will probably never in my life be able to prove that. But I am going to try.

Advertisements

Comments on: "Frustrations" (1)

  1. I hear you. One of the little known side effects of Remicade is that a certain small percentage of patients will gain up to 75 lbs. Guess who was one of that lucky small percentage? Like you, I’m very careful what I eat and I still gained the weight. But it’s worth it. I’d rather be fat and feeling good otherwise, than thin and bleeding through my clothes from the colitis.

    Like

What do you think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: